Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 83, NWS Las Vegas, NV

December 22, 2010San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Dec 22, 2010, 10:08 AM PST for San Bernardino County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 22, 2010, 10:08 AM PST (18:08 UTC)
Expired
Dec 22, 2010, 4:00 PM PST
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 117 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.1 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

834 
WGUS55 KVEF 221808
FFWVEF
CAC071-230000-
/O.NEW.KVEF.FF.W.0083.101222T1808Z-101223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PST WED DEC 22 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 400 PM PST

* AT 955 AM PST...THE PUBLIC REPORTED FLASH FLOODING FROM HEAVY      
  RAIN AT MILE MARKER 10 ON STATE ROUTE 127 BETWEEN BAKER            
  AND SHOSHONE.

* FLASH FLOODING WILL CONTINUE AS RAIN WILL PERSIST ACROSS THE
  AREA TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL
WILL CAUSE FAST RISING WATER AND FLASH FLOODING OF NORMALLY DRY
WASHES...RURAL DIRT ROADS...SMALL STREAMS...AND LOW WATER CROSSINGS.
WHEN FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. IT ONLY TAKES 18 INCHES OF SWIFTLY MOVING WATER
TO SWEEP A VEHICLE OFF THE ROAD...AND LESS THAN SIX INCHES OF SWIFTLY
MOVING WATER TO SWEEP A PERSON OFF THEIR FEET.

REPORT FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT OFFICE OR LAW 
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS.

&&

LAT...LON 3549 11621 3551 11612 3533 11603 3528 11614

$$

PIERCE
2 follow-up statements
603 
WGUS75 KVEF 222148
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PST WED DEC 22 2010

CAC071-230000-
/O.CON.KVEF.FF.W.0083.000000T0000Z-101223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
148 PM PST WED DEC 22 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PST FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

AT 134 PM PST...HIGH FLOWS CONTINUE IN WASHES AND STANDING WATER 
WILL PERSIST IN LOW LYING AREAS ON HIGHWAY 127 NEAR MILE MARKER 
10...NORTH OF BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. EXCESSIVE RUNOFF FROM HEAVY RAINFALL
WILL CAUSE FAST RISING WATER AND FLASH FLOODING OF NORMALLY DRY
WASHES...RURAL DIRT ROADS...SMALL STREAMS...AND LOW WATER CROSSINGS.
IF FLASH FLOODING IS OBSERVED...MOVE QUICKLY TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. IT ONLY TAKES 18 INCHES OF SWIFTLY MOVING WATER
TO SWEEP A VEHICLE OFF THE ROAD...AND LESS THAN SIX INCHES OF SWIFTLY
MOVING WATER TO SWEEP A PERSON OFF THEIR FEET.

NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN YOU APPROACH
FLOOD WATERS MAKE THE SMART DECISION...TURN AROUND...DONT DROWN!

REPORT FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT OFFICE OR LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS.

&&

LAT...LON 3549 11621 3551 11612 3533 11603 3528 11614

$$

PIERCE
429 
WGUS75 KVEF 222359
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PST WED DEC 22 2010

CAC071-230006-
/O.EXP.KVEF.FF.W.0083.000000T0000Z-101223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
359 PM PST WED DEC 22 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PST FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

HEAVY RAINFALL HAS NOT BEEN OBSERVED ON RADAR WITHIN THE PAST THREE 
HOURS. SOME PONDING OF WATER COULD STILL EXIST IN LOW LYING AREAS 
ADJACENT TO HIGHWAY 127 BETWEEN BAKER AND SHOSHONE

LAT...LON 3549 11621 3551 11612 3533 11603 3528 11614

$$

PIERCE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 8:00 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 22, 8:00 AM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 AM PST WED DEC 22 2010

.SYNOPSIS...THE MOIST STREAM OF AIR FROM THE PACIFIC WILL CONTINUE
TO FLOW OVER THE AREA THROUGH WEDNESDAY NIGHT. VALLEY RAIN AND
MOUNTAIN SNOW WILL BE WIDESPREAD OVER THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT. THE RAIN WILL BE HEAVY AT TIMES WHICH CAN CAUSE LOCAL
FLOODING. HEAVY SNOW WILL FALL IN THE SPRING MOUNTAINS AND SHEEP
RANGE OF CLARK COUNTY AND THE HIGHER ELEVATIONS OF LINCOLN COUNTY.
THIS STORM AND ITS ABUNDANT MOISTURE WILL EXIT TO THE EAST LATE
WEDNESDAY NIGHT WITH DRY CONDITIONS THURSDAY AND FRIDAY. A WEAKER
SYSTEM WILL BRING ANOTHER ROUND LIGHT PRECIPITATION TO THE SOUTHERN
SIERRA AND SOUTHERN GREAT BASIN SATURDAY NIGHT.
&&

.UPDATE...WIDESPREAD LIGHT TO MODERATE RAIN ENCOMPASSING
CLARK...LINCOLN...NYE COUNTIES IN SOUTHERN NEVADA. THE HIGH DESERT
OF SAN BERNARDINO AND SOUTHEAST INYO COUNTIES IN CALIFORNIA. BAND
WILL BE GRADUALLY MOVING EAST INTO WESTERN MOHAVE COUNTY THROUGH THE
MORNING HOURS. GENERALLY SEEING A QUARTER TO A THIRD OF AN INCH OF
RAIN AN HOUR UNDER THIS WIDESPREAD RAIN SHIELD. UPPER CORE OF THE
LOW SETTING OFF THE SOUTHERN CALIFORNIA COAST THIS MORNING WITH THE
SECONDARY AREA OF PRECIPITATION MOVING INTO THE LA BASIN. EMBEDDED
THUNDERSTORMS WITHIN THIS BAND WILL CONTAIN HIGHER RAIN
RATES...POTENTIAL 1-2 INCHES AN HOUR AS IT MOVES EAST INTO THE
WESTERN MOJAVE DESERT.

FLASH FLOODING OF URBAN AREAS AND SMALL BASINS THAT RESPOND RAPIDLY
CONCERN TODAY AS WELL AS WHAT ADDITIONAL RAINFALL WILL DO TO FLOWS
IN THE VIRGIN RIVER AND BEAVER DAM WASH.
&&

.SHORT TERM...AN UPPER VORT MAX OFF THE SOUTHERN CALIFORNIA COAST
HAS INITIATED THE NEXT ROUND OF HEAVIER RAINFALL THAT IS MOVING
NORTHEAST FROM OFF THE SOUTHERN CALIFORNIA COAST AND INTO WESTERN
SAN BERNARDINO COUNTY. THIS HEAVIER RAIN WILL MAKE ITS WAY INTO
CLARK...MOJAVE AND LINCOLN COUNTIES AS THE MORNING WEARS ON.  AS THE
VORT CENTER AND THE MAIN TROUGH MOVE EAST TOWARDS OUR AREA EXPECT
DESTABILIZATION AND THE POTENTIAL FOR EMBEDDED THUNDERSTORMS TODAY.
FAIRLY HIGH PWAT VALUES APPROACHING 1.5 INCHES WILL MAKE FOR
FLOODING PROBLEMS TODAY AND FLASH FLOODING IS THE MAIN THREAT FROM
THE THUNDERSTORMS. STILL LOOKING FOR THE POTENTIAL OF A BAND OF
HEAVY RAIN SHOWER/THUNDERSTORMS TO FORM UP LATER THIS MORNING IN THE
DIFFLUENT AREA AHEAD OF THE TROUGH AND IN THE THE AREA WHERE MAX
INSTABILITY IS EXPECTED TO OCCUR IN SAN BERNARDINO COUNTY. ALONG
WITH THE RAIN...HEAVY SNOW WILL OCCUR IN THE SOUTHERN NEVADA
MOUNTAINS TODAY ABOVE 7000 FEET. MORE SNOW ACCUMULATIONS ARE ALSO
EXPECTED IN THE INYO COUNTY MOUNTAINS. THE MAIN TROUGH IS EXPECTED
TO PASS THROUGH LATE TONIGHT AND EARLY THURSDAY MORNING. SOME
LINGERING SHOWERS ARE POSSIBLE THURSDAY MORNING ON. NOT MENTIONED IN
THE FORECASTS OR GRIDS IS THE POTENTIAL FOR LOCALLY DENSE FOG FRIDAY
MORNING IN AREAS THAT HAVE CLEARED OUT. A BETTER HANDLE ON THE
PARAMETERS CAN BE EXPECTED IN LATER FORECASTS.

.LONG TERM...SHORTWAVE RIDGING ACROSS THE REGION ON SATURDAY WILL
RESULT IN DRY CONDITIONS. A SHORTWAVE WILL THEN PASS OVER THE AREA
ON SUNDAY AND BRING ANOTHER QUICK ROUND OF PRECIP TO THE NORTHERN
TWO THIRDS OF THE CWA...PRIMARILY NORTH OF INTERSTATE 15. THE MAIN
IMPACT WILL BE SNOW SHOWERS AND AN INCREASE IN WIND FOR THE SIERRA.
DRY CONDITIONS UNDER NORTHWESTERLY FLOW WILL ON FOLLOW MONDAY AND
TUESDAY...BUT THERE WILL BE LITTLE INCREASE IN TEMPS WITH MINIMAL
CHANGE IN THICKNESS VALUES. MODELS DIVERGE FROM HERE ON OUT...BUT
THE OVERALL CONSENSUS SUPPORTS THE IDEA OF ANOTHER LOW PRESSURE
SYSTEM IMPACTING THE REGION ON WEDNESDAY...SO HAVE SLIGHT CHANCES
FORECAST FOR MOST LOCATIONS.
&&

.AVIATION...FOR MCCARRAN...LATEST SATELLITE AND RADAR IMAGERY SHOWS
THE NEXT ROUND OF WIDESPREAD PRECIPITATION JUST SOUTHWEST OF THE
VALLEY AND EXPECT SHOWERS TO BEGIN TO IMPACT THE TERMINAL BY 12Z.
THERE WILL BE LITTLE RELIEF IN PRECIP THROUGHOUT THE DAY...AND RAIN
IS EXPECTED TO BE MORE INTENSE AT TIMES THAN OBSERVED OVER THE PAST
SEVERAL DAYS. THIS WILL LOWER CIGS AGAIN TO ABOUT 3KFT ON
AVERAGE...BUT WILL BE LOWER DURING PERIOD OF MORE INTENSE PRECIP.
THE ATMOSPHERE OVERALL IS MORE UNSTABLE TODAY AS WELL...AND THERE IS
POTENTIAL FOR EMBEDDED THUNDERSTORMS TODAY.  THIS WOULD NOT ONLY
GREATLY INCREASE RAIN RATES...BUT ALSO RAISE CONCERN OF STRONG WINDS
AT THE TERMINAL WITH THE POTENTIAL FOR THE MUCH STRONGER WINDS ALOFT
TO MIX DOWN WITHIN STORM DOWNDRAFTS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MODERATE TO HEAVY RAIN IS EXPECTED OVER MUCH OF THE
REGION WITH THE HEAVIEST RAIN BANDS FORECAST OVER CLARK...EASTERN
SAN BERNARDINO AND MUCH OF MOHAVE COUNTY. HEAVY SNOW IS LIKELY OVER
THE HIGHER ELEVATIONS OF THE SIERRA...CLARK COUNTY MOUNTAINS AND
LINCOLN COUNTY OBSCURING MOUNTAINS. EMBEDDED THUNDERSTORMS ARE
POSSIBLE MAINLY CENTRAL AND SOUTH WITH THE GREATEST CHANCE IN THE
SOUTH. WIDESPREAD CIGS FROM 4-6K FT CAN BE EXPECTED WITH CIGS BELOW
1K FT AT TIMES IN HEAVIER SHOWERS. EMBEDDED THUNDERSTORMS ARE
EXPECTED LATE MORNING AND THIS AFTERNOON...WITH CHANCES INCREASING
TO THE SOUTH.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NVZ015>022.
     WINTER STORM WARNING UNTIL 10 PM PST THIS EVENING FOR NVZ018-019.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ015.
AZ...FLASH FLOOD WATCH THROUGH THIS EVENING FOR AZZ001-002-036.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AZZ003.
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CAZ522>527.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519-
     521.
&&

UPDATE...PIERCE
PREV DISCUSSION...JACQUES/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 22, 6:11 AM PST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
611 AM PST WED DEC 22 2010

AZZ001>003-036-CAZ519>527-NVZ014>022-230515-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
611 AM PST WED DEC 22 2010 /711 AM MST WED DEC 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM WILL MOVE ACROSS THE AREA TODAY AND TONIGHT
RESULTING IN WIDESPREAD RAIN AND SNOW. THERE IS A VARIETY OF
SPECIAL WEATHER PRODUCTS OUT FOR TODAY FOR PORTIONS OF THE
DISTRICT INCLUDING...WINTER STORM WARNINGS/ADVISORIES...FLASH FLOOD
WATCHES...AND FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH A FEW SHOWERS WILL BE THURSDAY MORNING...MAINLY OVER
NORTHWEST ARIZONA...DRYING WILL BE SEEN ON AS A WEAK RIDGE OF
HIGH PRESSURE MOVES OVER THE REGION. THIS WILL BE SHORT LIVED
HOWEVER AS ANOTHER...WEAKER STORM...MOVES ACROSS THE DISTRICT OVER
THE CHRISTMAS WEEKEND FOR A CHANCE OF RAIN AND SNOW ONCE AGAIN
ACROSS MAINLY THE NORTHERN PORTION. DRY CONDITIONS ARE THEN
LOOKED FOR ON MONDAY AND TUESDAY AS THIS NEXT SYSTEM SHIFTS TO
THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 5:11 PM PSTDense Fog AdvisoryVEFSan Bernardino5 hr
Dec 22, 4:15 AM PSTFlash Flood WarningVEFInyo, San Bernardino5 hr
Dec 22, 5:03 AM PSTFlash Flood WarningVEFSan Bernardino7 hr
Dec 22, 5:35 AM PSTFlash Flood WarningVEFSan Bernardino3 hr
Dec 22, 5:52 AM PSTFlash Flood WarningVEFSan Bernardino3 hr
Dec 22, 8:50 AM PSTFlash Flood WarningVEFSan Bernardino115 min
Dec 22, 10:51 AM PSTFlash Flood WarningVEFSan Bernardino6 hr
Dec 22, 12:03 PM PSTFlash Flood WarningVEFSan Bernardino3 hr
Dec 22, 12:24 PM PSTAreal Flood AdvisoryVEFInyo, San Bernardino6 hr
Dec 22, 3:24 PM PSTSevere Thunderstorm WarningVEFSan Bernardino51 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.